Alert archive / South Dakota / Tornado Warnings in 2009
Tornado Warning 13, NWS Rapid City, SD
NWS Rapid City, SD issued this tornado warning at Jun 24, 2009, 8:39 PM CDT for Mellette County, Todd County, Tripp County, South Dakota. It was in force for 66 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 24, 2009, 8:39 PM CDT (01:39 UTC)
- Expired
- Jun 24, 2009, 9:45 PM CDT
- In force
- 66 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
Counties Mellette County, SD, Todd County, SD, Tripp County, SD
The radar
The North Platte radar (KLNX), 188 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 9:00 PM CDT | HAIL 1.75 | 15 Nnw Witten, SD | HAIL WAS REPORTED 10 MILES NORTH OF HIGHWAY 44 ALONG THE MELLETTE-TRIPP COUNTY LINE. |
| Jun 24, 9:15 PM CDT | HAIL 1 | 14 N Carter, SD | LASTED 15 MINUTES |
| Jun 24, 9:15 PM CDT | HAIL 1.75 | 4 N Witten, SD | |
| Jun 24, 9:15 PM CDT | HAIL 2.75 | 8 N Witten, SD | |
| Jun 24, 9:30 PM CDT | TSTM WND GST 65 | Witten, SD | |
| Jun 24, 9:30 PM CDT | HAIL 0.88 | Witten, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.7 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -392 J/kg
- Mixed-layer LCL
- 1862 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS53 KUNR 250139
TORUNR
SDC095-121-123-250245-
/O.NEW.KUNR.TO.W.0013.090625T0139Z-090625T0245Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
839 PM CDT WED JUN 24 2009
THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A
* TORNADO WARNING FOR...
NORTHEASTERN TODD COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...
NORTHWESTERN TRIPP COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...
EASTERN MELLETTE COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...
* UNTIL 945 PM CDT
* AT 839 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
STORM WAS LOCATED 16 MILES NORTHEAST OF WOOD...OR 20 MILES
SOUTHWEST OF PRESHO...AND MOVING SOUTHEAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
MOSHER...
WITTEN AND CARTER...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE SHELTER IN A BASEMENT OR SMALL INTERIOR ROOM ON THE GROUND
FLOOR. STAY AWAY FROM WINDOWS AND EXTERIOR WALLS. PROTECT YOURSELF
FROM FLYING DEBRIS WITH BLANKETS...PILLOWS...OR CUSHIONS.
&&
LAT...LON 4331 10026 4372 10050 4373 10047 4373 10043
4374 10039 4374 10036 4372 10029 4372 10022
4371 10020 4371 10015 4343 9979
TIME...MOT...LOC 0139Z 326DEG 23KT 4370 10033
$$
JOHNSON1 follow-up statement
000
WWUS53 KUNR 250205
SVSUNR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
805 PM MDT WED JUN 24 2009
SDC095-121-123-250245-
/O.CON.KUNR.TO.W.0013.000000T0000Z-090625T0245Z/
MELLETTE SD-TRIPP SD-TODD SD-
905 PM CDT WED JUN 24 2009
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 945 PM CDT FOR
NORTHEASTERN TODD...NORTHWESTERN TRIPP AND SOUTHEASTERN MELLETTE
COUNTIES...
AT 903 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADIC THUNDERSTORM. THIS STORM WAS LOCATED 8 MILES
NORTHEAST OF MOSHER...OR 22 MILES NORTHWEST OF WINNER...MOVING
SOUTHEAST AT 25 MPH. LAW ENFORCEMENT REPORTS STRONG ROTATION AND
FUNNEL CLOUDS WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MOSHER...
WITTEN AND CARTER...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE SHELTER IN A BASEMENT OR SMALL INTERIOR ROOM ON THE GROUND
FLOOR. STAY AWAY FROM WINDOWS AND EXTERIOR WALLS. PROTECT YOURSELF
FROM FLYING DEBRIS WITH BLANKETS...PILLOWS...OR CUSHIONS.
GOLF BALL SIZE HAIL HAS ALSO BEEN REPORTED WITH THIS STORM.
&&
LAT...LON 4331 10026 4363 10038 4371 10029 4371 10020
4371 10015 4343 9979
TIME...MOT...LOC 0204Z 326DEG 23KT 4357 10021
$$
JOHNSONWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jun 24, 3:00 PM CDT, 5 hours 39 minutes earlier.
Area forecast discussion, Jun 24, 3:00 PM CDT, 5 hours 39 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 200 PM MDT WED JUN 24 2009 .DISCUSSION...SURFACE LOW IN THE VICINITY OF SD/MT/WY CORNER WITH BOUNDARY EXTENDING SEWD ROUGHLY ALONG I-90 AND DRYLINE EXTENDING SWD ACROSS BLACK HILLS AND FAR WRN NE PANHANDLE. DEWPOINTS BEGINNING TO POOL NORTHEAST OF OF BOUNDARY WHILE DEWPOINTS ARE IN THE 40S AND 50S TO THE WEST OF DRY LINE. WEAK SHORTWAVE MOVING ACROSS MT/CAN BORDER WILL HELP TRIGGER THUNDERSTORMS. STRONGEST INSTABLILTY WILL BE ALONG THE TROF...BUT SMALL CAP WILL REMAIN ACROSS MOST OF THE AREA. THUNDERSTORM ACTIVITY WILL DIMINISH BY MIDNIGHT AS WAVE MOVES EASTWARD. UPPER RIDGE BUILDS OVER THE AREA THURS WITH A SHORT WAVE CROSSING THE AREA LATE AFTERNOON-EVENING. SOME AFTERNOON THUNDERSTORMS MAY DEVELOP OVER THE BLACK HILLS IN THE AFTERNOON... WITH MORE OVERNIGHT ACROSS CNTRL SD OVERNIGHT AS A COOL FRONT MOVES ACROSS THE AREA. DEEPER TROF MOVES INTO THE ROCKIES WITH SW FLOW OVER THE AREA BRINING OCCASIONAL SHORTWAVES AND CHANCES OF THUNDERSTORMS. TEMPS WILL WARM UP THURS UNDER RIDGE...THEN COOL DOWN FRIDAY BEHIND THE FRONT. EXTENDED...UPPER LEVEL RIDGE STARTS BUILDING OVER THE WESTERN CONUS EARLY THIS WEEKEND...AND PUSHES TO THE EAST EARLY NEXT WEEK...BRINGING GENERALLY DRY CONDITIONS. A FEW WEAK DISTURBANCES WILL MOVE THROUGH THE AREA LATE MONDAY AND AGAIN ON WEDNESDAY...BRINGING A SLIGHT CHANCE FOR PRECIP. TEMPERATURES WILL REMAIN NEAR TO SLIGHTLY ABOVE AVERAGE. && .AVIATION...SCATTERED THUNDERSTORMS ARE EXPECTED OVER WESTERN AND SOUTH CENTRAL SOUTH DAKOTA THIS AFTERNOON AND EVENING...PRODUCING LOCALIZED MVFR/IFR VIS. SOME OF THESE STORMS MAY BECOME SEVERE...WITH LARGE HAIL AND STRONG WIND GUSTS. OTHERWISE...VFR CONDITIONS ARE EXPECTED. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
Hazardous weather outlook, Jun 24, 11:45 AM CDT, 8 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1045 AM MDT WED JUN 24 2009 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-251300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 611 AM MDT (711 AM CDT) WED JUN 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS WESTERN AND CENTRAL SOUTH DAKOTA DURING THE AFTERNOON AND EARLY EVENING HOURS. THE MAIN THREATS FROM THE STORMS ARE LARGE HAIL AND STRONG WIND GUSTS...WITH AN ISOLATED TORNADO POSSIBLE ACROSS SOUTH CENTRAL SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY CHANCES FOR THUNDERSTORMS WILL PERSIST ACROSS THE AREA THURSDAY AND FRIDAY. WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME...BUT A FEW STORMS COULD BE STRONG TO SEVERE...ESPECIALLY FRIDAY AFTERNOON AND EVENING AS A COOL FRONT CROSSES THE REGION. THE MAIN THREATS FROM ANY SEVERE STORMS WOULD BE LARGE HAIL AND STRONG WIND GUSTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
In the hours before
Local storm report, Jun 24, 7:57 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
657 PM MDT WED JUN 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL 7 WSW WHITE BUTTE 45.90N 102.49W
06/24/2009 E1.00 INCH PERKINS SD PUBLIC
LASTED 5 MINUTES
&&
MERICKSOLocal storm report, Jun 24, 8:13 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
713 PM MDT WED JUN 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 8 SW WHITE BUTTE 45.86N 102.48W
06/24/2009 E0.88 INCH PERKINS SD PUBLIC
0700 PM HAIL 6 SW WHITE BUTTE 45.88N 102.45W
06/24/2009 E1.00 INCH PERKINS SD PUBLIC
&&
MERICKSOLocal storm report, Jun 24, 8:35 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
735 PM MDT WED JUN 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM HAIL 8 WSW SHADEHILL 45.72N 102.34W
06/24/2009 E0.88 INCH PERKINS SD PUBLIC
&&
MERICKSOThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 7:33 PM CDT | Tornado Warning | UNR | Perkins | 42 min |
| Jun 24, 8:15 PM CDT | Severe Thunderstorm Warning | UNR | Perkins, Ziebach | 52 min |
| Jun 24, 9:25 PM CDT | Tornado Warning | UNR | Tripp | 65 min |
| Jun 24, 10:31 PM CDT | Severe Thunderstorm Warning | UNR | Tripp | 29 min |
| Jun 25, 6:14 PM CDT | Severe Thunderstorm Warning | UNR | Custer, Fall River | 61 min |
| Jun 25, 6:37 PM CDT | Severe Thunderstorm Warning | UNR | Custer, Fall River | 30 min |
Nearby
Tornado Warnings in South Dakota, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.